Virginia, 2019

Damaging Winds in Virginia, May 26, 2019

May 26, 2019 · NWS RLX · 5 events in 2 counties and zones

A mid level disturbance crossed on the evening of the 26th, driving an area of showers and thunderstorms that produced strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A mid level disturbance crossed on the evening of the 26th, driving an area of showers and thunderstorms that produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 26, 6:33 PM EST, 40 minutes earlier.

Area forecast discussion, May 26, 6:33 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
733 PM EDT Sun May 26 2019

.SYNOPSIS...
Severe weather ahead of a cold front this evening. Cold front
crosses overnight, for a drier Monday. Front returns north as a
warm front Monday night. Hot midweek. Cold front late week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 630 PM Sunday...

No significant changes necessary, other than to increase pops
across the south per recent radar trends. Frontal boundary just
entering northern/southeastern Ohio zones at this time, and will
sag south across the area overnight.

Several severe reports out of storms this afternoon/evening,
mostly hail although reports of downed trees are coming out of
SE Ohio from earlier cells. Overall, still expecting bulk of
storms to die down later this evening.

As of 255 PM Sunday...

Severe thunderstorm watch issued for all but for all but far
southern portions of the warning area through this evening.

Convection was forming early this afternoon in a band along the
lower and middle Ohio valleys. Increasing CAPE and DCAPE on
ongoing diurnal heating, and increasing bulk shear on the
approach of an upper level short wave trough and surface
boundary, with mid to upper 60s dew points in place, spell
damaging wind and large hail potential right across the county
warning area right during the peak heating hours and until
sunset this evening.

SPC analysis already shows 2500 J/kg CAPE and 0-6 km bulk shear
to 40 kts over northern and central portions of the area. 0-6
km bulk shear may be enough for upscale growth for a more
widespread severe threat. The shear is progged to move east-
southeast through the evening, in an axis parallel to and
southeast of the cold front and upper level trough axis. It is
progged around 40 kts, lowering a bit as it tracks east-
southeast this evening.

The storms will die down overnight tonight on loss of heating,
along with loss of shear as the system moves through. It now
appears enough drier and more stable air will arrive behind the
front for a mainly dry day, with areas of morning low cloud and
stratus giving way to sunshine.

Adjusted temperatures up early on and then back down a bit early
as the convection gets going, and then a bit lower overall on
temperatures and dew points overnight tonight and Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 315 PM Sunday...

Weak high pressure over Appalachia and the southern Great Lakes slides
to the east Monday night with a strong warming trend to follow. Further
west, a trough ejects from the Rockies spurring cyclogenesis in the
upper Plains. Forcing focuses along a warm front extending from the
low pressure system eastward to the Upper Ohio Valley, beneath nearly
zonal flow aloft, and with plenty of elevated instability to work
with.

A chance of showers and storms exists over our area with this feature
as a result, but we'd be relying on jet dynamics from a 130+ kt 300mb
jet stream over New England to provide additional forcing this far
removed from the parent low. Alternatively, some models suggest a
tight shortwave trough advecting through otherwise zonal to WNW flow
overnight into early Tuesday, which would likely develop an MCS,
which could impact our area come Tuesday morning. Being a mesoscale
feature on day 2, low confidence exists in this feature
occurring, and have stuck with general chance risk across the
northern half of the area, slightly higher in the mountains to
coincide with the front and upslope enhancement.

Tuesday, the region sits squarely in the warm sector of the
developing Plains pressure system. The result is continued warm,
moist advection into the area leading to 850mb temps near 20C
which translates to surface high temperatures near 90 in the
lowlands and well into the 80's elsewhere (mid-70's for highest
peaks). Wednesday is a near repeat. Well mixed boundary layers
during both days will lead to breezy conditions with gusts in
the teens to near 20 kts. The warm, moist, unstable airmass
suggests plenty of convective potential. However mesoscale
forcing will likely drive isolated to scattered convection both
Tuesday and Wednesday, and cannot be predicted with skill at
this juncture. Elevated heating/Appalachian spine convergence
is expected to generate scattered showers and storms across the
north/central WV mountains, drifting ENEward as they grow
upward.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 330 PM Sunday...

Long-range models suggest a gradual shift in the synoptic pattern
late this week, hopefully offering a reprieve from recent heat and
humidity. Heights begin to lower as broad central CONUS
troughing impinges on a weakening Gulf of Mexico, which brings
the surface boundary back south into the area introducing
widespread precipitation chances once more. The first of a
series of short wave troughs brings rain and storms in from the
West during Thursday, then another sends a cold front through
sometime late Thursday into early Friday. There are considerable
differences between major long range models regarding the
character of the trough, and where/when waves of energy will
move through the broad trough. So, a low-confidence forecast
exists for the second half of the work week - though do expect
periods of showers and storms amid the energetic atmosphere.

The base of the mean trough crosses by the end of Friday,
ushering in at least a modest airmass change for the end of the
week into the weekend. Afterward, flow tends to go zonal, which
is typically a weakly-forced and low-skill forecast scenario,
which is reflected in poor agreement in surface conditions
across the models. So, have stuck with a general blend of models
plus climatology for the weekend forecast. Periods of showers
and storms continue but with temperatures closer to normal.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 730 PM Sunday...

Scattered showers and thunderstorms, some strong to severe along
with heavy downpours will continue through at least 03-04Z, when
storms will gradually taper off. Expect brief IFR conditions in
vicinity of storms.

After 04Z, expect widespread MVFR conditions in low cigs and
fog, along with isold to local IFR and LIFR. Gradual return to
VFR after 13Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS: Thunderstorm timing may vary, and may need
AMDs and TEMPOs. Development of low cloud and fog overnight
tonight, and then its dissipation Monday morning, may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    H
EKN CONSISTENCY  H    H    H    H    M    M    H    H    L    M    H    H
PKB CONSISTENCY  H    M    M    M    H    M    L    H    H    H    H    M
CKB CONSISTENCY  H    H    H    M    M    M    M    M    M    M    M    M

AFTER 00Z TUESDAY...
Brief IFR possible in storms Monday night, and overnight valley
fog into early Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MC
NEAR TERM...TRM/SL
SHORT TERM...MC
LONG TERM...MC
AVIATION...SL
Hazardous weather outlook, May 26, 12:48 PM EST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
148 PM EDT Sun May 26 2019

OHZ076-WVZ010-011-019-020-031-032-040-271800-
Washington-Pleasants-Tyler-Ritchie-Doddridge-Harrison-Taylor-Barbour-
148 PM EDT Sun May 26 2019

...SEVERE THUNDERSTORM WATCH 252 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is also a slight risk of excessive rainfall from rounds of
thunderstorms today. Flooding may become an issue.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-084>086-WVZ007>009-013>018-024>030-034-039-515>526-
271800-
Perry-Morgan-Athens-Vinton-Meigs-Gallia-Mason-Jackson WV-Wood-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Wyoming-Upshur-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
148 PM EDT Sun May 26 2019

...SEVERE THUNDERSTORM WATCH 252 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is also a marginal risk of excessive rainfall from rounds of
thunderstorms today. Flooding may become an issue.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ083-087-WVZ005-006-271800-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Lawrence OH-Wayne-Cabell-
148 PM EDT Sun May 26 2019

...SEVERE THUNDERSTORM WATCH 252 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is also a marginal risk of excessive rainfall from rounds of
thunderstorms today. Flooding may become an issue.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for severe thunderstorms Monday night. The
primary threat is damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-271800-
Dickenson-Buchanan-McDowell-
148 PM EDT Sun May 26 2019

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe thunderstorms today and early
tonight. The primary threats are damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 26, 5:48 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
648 PM EDT Sun May 26 2019

OHZ066-067-262315-
Morgan-Perry-
648 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY AND MORGAN
COUNTIES...

At 648 PM EDT, a strong thunderstorm was located 9 miles east of New
Lexington, moving east at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
McConnelsville, Crooksville, Malta, Corning, Bristol, Rendville,
Eagleport and Hackney.

LAT...LON 3976 8196 3976 8165 3975 8164 3967 8164
      3966 8159 3960 8159 3958 8210 3975 8215
      3977 8207
TIME...MOT...LOC 2248Z 257DEG 21KT 3969 8203

JZ
Special weather statement, May 26, 6:15 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
715 PM EDT Sun May 26 2019

OHZ067-262345-
Morgan-
715 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORGAN COUNTY...

At 713 PM EDT, a strong thunderstorm was located 7 miles northeast of
McConnelsville, moving east at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Bristol.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3976 8183 3975 8164 3967 8164 3966 8159
      3965 8159 3964 8177 3976 8185
TIME...MOT...LOC 2313Z 256DEG 30KT 3972 8174

JZ
Special weather statement, May 26, 6:28 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
728 PM EDT Sun May 26 2019

WVZ005-024-025-270000-
Logan-Wayne-Mingo-
728 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO...WESTERN
LOGAN AND SOUTH CENTRAL WAYNE COUNTIES...

At 728 PM EDT, a strong thunderstorm was located over Lovely, or near
Inez, moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Logan, Delbarton, Chief Logan State, Holden, Mount Gay-Shamrock,
Chattaroy, Hode, West Logan, Mitchell Heights, Mount Gay,
Verdunville, Chauncey, Myrtle, Crum, Switzer, Naugatuck, Dingess,
Sarah Ann, Lenore and Breeden.

This includes Route 119 between mile markers 1 and 34.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3794 8249 3795 8193 3766 8196 3768 8230
      3770 8230 3774 8233 3776 8231 3776 8233
      3778 8232 3777 8233 3782 8238 3781 8240
      3783 8240 3786 8242 3787 8241 3788 8242
      3791 8247 3790 8247 3792 8248 3793 8250
TIME...MOT...LOC 2328Z 272DEG 35KT 3782 8243

JZ
Special weather statement, May 26, 6:34 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
734 PM EDT Sun May 26 2019

WVZ016-018-028-029-270000-
Calhoun-Roane-Gilmer-Braxton-
734 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CALHOUN...SOUTHERN
GILMER...NORTHWESTERN BRAXTON AND NORTHEASTERN ROANE COUNTIES...

At 733 PM EDT, a strong thunderstorm was located over Arnoldsburg, or
8 miles south of Grantsville, moving east at 35 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Gassaway, Arnoldsburg, Cedar Creek State Park, Shock, Millstone,
Wilsie, Rosedale, Mount Zion, Exchange, Orma, Nicut, Stumptown,
Cedarville and Normantown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3872 8126 3891 8123 3889 8069 3862 8075
TIME...MOT...LOC 2333Z 278DEG 29KT 3881 8115

12
Special weather statement, May 26, 6:49 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
749 PM EDT Sun May 26 2019

WVZ016-018-027-028-519-270015-
Calhoun-Clay-Roane-Northwest Nicholas-Braxton-
749 PM EDT Sun May 26 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CALHOUN...NORTH CENTRAL NICHOLAS...SOUTHWESTERN BRAXTON...SOUTHERN
ROANE AND NORTHERN CLAY COUNTIES...

At 749 PM EDT, strong thunderstorms were clustered near Amma, or 13
miles southeast of Spencer, moving east at 40 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Big Otter, Wallback, Amma, Harrison, Widen, Nebo, Frametown, Strange
Creek, Tariff, Servia, Walton, Left Hand, Looneyville, Ivydale, Chloe
and Gandeeville.

This includes the following highways...
 Interstate 79 between mile markers 22 and 58.
 Route 19 between mile markers 53 and 57.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3842 8077 3851 8123 3853 8120 3853 8123
      3852 8127 3854 8131 3855 8148 3858 8150
      3874 8138 3862 8074
TIME...MOT...LOC 2349Z 277DEG 33KT 3862 8126

12
Special weather statement, May 26, 6:59 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
759 PM EDT Sun May 26 2019

WVZ028-030-039-521-522-525-526-270030-
Southeast Webster-Northwest Randolph-Northwest
Webster-Upshur-Lewis-Braxton-Southeast Randolph-
759 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANDOLPH...SOUTH
CENTRAL LEWIS...EAST CENTRAL BRAXTON...SOUTHERN UPSHUR AND
NORTHEASTERN WEBSTER COUNTIES...

At 759 PM EDT, a strong thunderstorm was located 9 miles west of
Holly River State, or 11 miles east of Sutton, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Holly River State, Monterville, Hacker Valley, Kanawha Head, Eden,
Helvetia, Pickens, Cleveland, Waneta, Centralia and Falls Mills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3861 8063 3879 8060 3877 8003 3851 8007
TIME...MOT...LOC 2359Z 282DEG 24KT 3869 8050

12

The radar

The Jackson,KY radar (KJKL), 95 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickenson

When
May 26, 7:13 PM EST
Where
Dickenson County, 1.79 mi WSW of Haysi
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.210, -82.350

A tree was blown down and fell onto a power line.

Thunderstorm Wind, Dickenson

When
May 26, 7:20 PM EST
Where
Dickenson County, 0.88 mi NE of Birchleaf
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.190, -82.270

A power line was downed by a falling tree.

Thunderstorm Wind, Buchanan

When
May 26, 7:25 PM EST
Where
Buchanan County, 1.77 mi NE of Pearly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
37.300, -82.130

Numerous small trees and limbs were blown down between Grundy and the KY/VA border.

Thunderstorm Wind, Buchanan

When
May 26, 7:40 PM EST
Where
Buchanan County, 1.77 mi SE of Roseann
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.330, -82.030

A tree was blown down, also taking down a power line.

Thunderstorm Wind, Buchanan

When
May 26, 7:50 PM EST
Where
Buchanan County, 0.88 mi NW of Shortt Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.160, -81.890

A power line was knocked down by a falling tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817859, 817861, 817862, 817863, 817864.